Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 173, NWS Nashville, TN

May 31, 2012Macon County, Sumner County, Trousdale County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 31, 2012, 8:57 PM CDT for Macon County, Sumner County, Trousdale County, Tennessee. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2012, 8:57 PM CDT (01:57 UTC)
Expired
May 31, 2012, 9:17 PM CDT
In force
20 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Macon County, TN, Sumner County, TN, Trousdale County, TN

The radar

The Nashville radar (KOHX), 30 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 6:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WUUS54 KOHX 010157
SVROHX
TNC111-165-169-010230-
/O.NEW.KOHX.SV.W.0173.120601T0157Z-120601T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
857 PM CDT THU MAY 31 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SUMNER COUNTY IN MIDDLE TENNESSEE...
  NORTHWESTERN TROUSDALE COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN MACON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 930 PM CDT

* AT 857 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR GALLATIN...MOVING NORTHEAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN TROUSDALE COUNTY...
  RURAL WESTERN MACON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM THURSDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3650 8606 3631 8632 3632 8633 3631 8636
      3634 8634 3636 8637 3634 8639 3639 8643
      3658 8619
TIME...MOT...LOC 0157Z 235DEG 24KT 3639 8634

$$

FORECASTER: 31
2 follow-up statements
753 
WWUS54 KOHX 010210
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
910 PM CDT THU MAY 31 2012

TNC111-165-169-010230-
/O.CON.KOHX.SV.W.0173.000000T0000Z-120601T0230Z/
SUMNER TN-TROUSDALE TN-MACON TN-
910 PM CDT THU MAY 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MACON...NORTHWESTERN TROUSDALE AND EAST CENTRAL SUMNER COUNTIES UNTIL
930 PM CDT...

AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF HARTSVILLE...MOVING
NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN SUMNER...NORTHERN TROUSDALE
  AND WESTERN MACON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3650 8607 3638 8626 3646 8635 3658 8619
TIME...MOT...LOC 0210Z 235DEG 24KT 3644 8625

$$
31
251 
WWUS54 KOHX 010217
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
917 PM CDT THU MAY 31 2012

TNC111-165-169-010227-
/O.CAN.KOHX.SV.W.0173.000000T0000Z-120601T0230Z/
SUMNER TN-TROUSDALE TN-MACON TN-
917 PM CDT THU MAY 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MACON...
NORTHWESTERN TROUSDALE AND EAST CENTRAL SUMNER COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3650 8607 3638 8626 3646 8635 3658 8619
TIME...MOT...LOC 0217Z 235DEG 24KT 3647 8620

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:58 PM CDT, 59 minutes earlier.

Area forecast discussion, May 31, 7:58 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
758 PM CDT THU MAY 31 2012

.UPDATE...
WILL GO AHEAD AND BEGIN TO CLEAR THE WATCH ACROSS OUR FAR WESTERN
TIER OF COUNTIES. EVEN AFTER ALL THE CELL CONVERGENCE OVER THE
PAST HOUR...STILL NOT ENOUGH UMPH TO REACH SEVERE LEVELS.
DEWPOINTS WERE JUST TOO LOW AND THUS...CAPES WERE VERY LIMITED.

BASICALLY...STRONG THUNDERSTORMS HAVE OCCURRED WITH UP TO 40 TO
PERHAPS 50 MPH WINDS AND SMALL HAIL.

WCN AND ZONE UPDATE WILL BE SENT SHORTLY.

&&

.PREV DISCUSSION... /ISSUED 647 PM CDT THU MAY 31 2012/

MESOSCALE UPDATE...
STRONG TO SEVERE CONVECTION HAVING A DIFFICULT TIME GETTING
GOING. LAPS CAPES ARE RATHER LOW AND THIS IS FURTHER SUPPORTED BY
THE LATEST FRESH OFF THE PRESS OHX SOUNDING. BETTER MID LEVEL
DYNAMICS ARE TOO OUR NORTH. AT ANY RATE...SOME SMALL HAIL HAS BEEN
REPORTED THUS FAR. THE COLD FRONT IS STILL WELL TO OUR WEST AND IS
JUST NOW APPROACHING THE MO BOOTHEAL AND THE JONESBORO AR AREA.

SHOWER AND TSTM POPS OF THE CATEGORICAL NATURE ARE CERTAINLY
WARRANTED. HOWEVER...THE DEGREE OF SEVERITY WITH THESE STORMS
REMAIN HIGHLY QUESTIONABLE. WE SIMPLY DON'T SEE ENOUGH UPPER LEVEL
DYNAMICS TO OFFSET THE DIURNAL COOLING WHICH WILL START TO TAKE
PLACE OVER THE NEXT FEW HOURS.

WILL KEEP WATCH GOING FOR NOW. AS MENTIONED EARLIER...WE DID
RECEIVE SOME SMALL HAIL. CORRESPONDING VIL LEVELS WERE RATHER LOW
SO WE ARE NOT OUT OF THE WOODS YET.

PREV DISCUSSION... /ISSUED 613 PM CDT THU MAY 31 2012/

UPDATE...ADDED AVIATION SECTION FOR 00Z TAF'S.

AVIATION...BNA/CKV/CSV...EXPECTING A STORMY NIGHT ACROSS MIDDLE
TENNESSEE AS A STRONG COLD FRONT SWEEPS ACROSS THE AREA.
CONVECTIVE WATCH IS ALREADY IN EFFECT FOR MOST OF THE MID STATE
UNTIL 04Z. STORMS ARE JUST NOW CROSSING THE TENNESSEE RIVER, AND
EASTWARD PROPAGATION IS SLOW, SO DON'T EXPECT ACTIVITY TO REACH
BNA UNTIL AFTER 01Z. DO ANTICIPATE GUSTY WINDS DUE TO DOWNBURSTS
AND POSSIBLE HAIL WITH THESE STORMS. CONVECTION SHOULD MOVE EAST
OF BNA BY 05Z, WITH LINGERING -RA AND LOW CIGS LASTING WELL INTO
THE NIGHT. CONDITIONS WILL GRADUALLY IMPROVE TOMORROW MORNING AS
DRIER AIR WORKS ITS WAY INTO THE MID STATE.

PREV DISCUSSION... /ISSUED 312 PM CDT THU MAY 31 2012/

DISCUSSION...SURFACE MAP AT 20Z SHOWS COLD FRONT MOVING INTO
WESTERN KY/TN WITH STRONG TO SEVERE CONVECTION FILLING IN ALONG
THE FRONT. CONVECTIVE WATCHES ARE ALREADY IN EFFECT TO OUR
IMMEDIATE WEST AND NORTHWEST. SEVERE STORMS ARE POSSIBLE IN MIDDLE
TENNESSEE MAINLY DURING THE LATE AFTERNOON THROUGH EVENING, WITH
FROPA OCCURRING AT BNA AFTER 06Z, AND AT CSV AFTER 12Z. SEVERE
POTENTIAL WILL LIKELY FADE AFTER 06Z DUE TO LOSS OF HEATING, BUT
ACTIVE WEATHER IS EXPECTED TO CONTINUE OVERNIGHT AND INTO FRIDAY
MORNING. LOOK FOR SIGNIFICANTLY COOLER TEMPERATURES FRIDAY AND
SATURDAY DUE TO A DRAMATIC AIR MASS CHANGE BEHIND THE COLD FRONT.
ONCE THE 500 MB SHORTWAVE PASSES THROUGH ON SATURDAY, EXPECT THE
UPPER RIDGE TO BUILD TO OUR WEST, AMPLIFYING THE PATTERN AND
PLACING MIDDLE TENNESSEE UNDER THE DREADED NORTHWEST FLOW ALOFT.
AS TEMPERATURES LEVEL BACK OFF BY THE START OF THE WEEK, LOOK FOR
ISOLATED TO SCATTERED CONVECTION TO RETURN TO THE FORECAST AS WE
HEAD INTO JUNE AND MORE NORMAL SUMMER-LIKE WEATHER.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, May 31, 5:01 AM CDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT THU MAY 31 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-011015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

EXPECT THUNDERSTORMS TO MOVE INTO THE AREA TODAY...MAINLY IN THE
AFTERNOON. THESE THUNDERSTORMS ARE ASSOCIATED WITH A COLD FRONT
MOVING TOWARD THE AREA. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE FOR THIS AFTERNOON AND
TONIGHT. MOST LIKELY THREATS ARE DAMAGING WINDS...LARGE HAIL...
FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

JLM

In the hours before

Special weather statement, May 31, 7:59 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
759 PM CDT THU MAY 31 2012

TNZ026-027-059-010200-
CHEATHAM-DAVIDSON-WILLIAMSON-
759 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON AND
WILLIAMSON COUNTIES...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KINGSTON SPRINGS...OR 15 MILES EAST OF
DICKSON...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...WINDS AROUND 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3622 8675 3598 8719 3610 8717 3633 8688

31
Special weather statement, May 31, 8:01 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
801 PM CDT THU MAY 31 2012

TNZ025-026-010130-
CHEATHAM-DICKSON-
801 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM AND DICKSON COUNTIES...

AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WHITE BLUFF...OR 11 MILES NORTHEAST OF
DICKSON...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...WINDS AROUND 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3640 8703 3640 8701 3637 8697 3638 8696
      3635 8691 3627 8696 3610 8717 3621 8731
      3642 8705

31
Special weather statement, May 31, 8:08 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
808 PM CDT THU MAY 31 2012

TNZ027-059-062-010145-
DAVIDSON-RUTHERFORD-WILLIAMSON-
808 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...RUTHERFORD AND
WILLIAMSON COUNTIES...

AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF FRANKLIN...MOVING NORTHEAST
AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WINDS 40 TO 50 MPH...
SMALL HAIL....AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

LAT...LON 3601 8674 3607 8665 3596 8652 3583 8679
      3588 8686

31
Special weather statement, May 31, 8:35 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
835 PM CDT THU MAY 31 2012

TNZ007-008-010200-
ROBERTSON-SUMNER-
835 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON AND SUMNER COUNTIES...

AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CROSS PLAINS...OR 9 MILES
NORTHEAST OF SPRINGFIELD...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL...WINDS 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.

LAT...LON 3665 8658 3664 8657 3665 8653 3665 8642
      3644 8691 3661 8690 3665 8686

31
Local storm report, May 31, 8:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
837 PM CDT THU MAY 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     MOUNT JULIET            36.21N 86.52W
05/31/2012                   WILSON             TN   EMERGENCY MNGR

            EMGR MGR REPORTS TREE DOWN ACROSS ROAD AT 2938 BENDERS
            FERRY RD.

&&

TBOUCHER
Special weather statement, May 31, 8:42 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
842 PM CDT THU MAY 31 2012

TNZ008-028>030-010215-
SMITH-SUMNER-TROUSDALE-WILSON-
842 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...SUMNER...TROUSDALE AND
WILSON COUNTIES...

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEBANON...MOVING EAST AT 35 MPH.

SMALL HAIL...WINDS BETWEEN 50 MPH AND 55 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...AND BRIEF HEAVY RAINFALL ARE EXPECTED
WITH THIS STORM.

LAT...LON 3627 8600 3616 8640 3631 8647 3644 8609
      3644 8608

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:08 PM CDTSpecial Weather StatementOHXWilliamson22 min
May 31, 7:20 PM CDTSpecial Weather StatementOHXWilliamson25 min
May 31, 7:31 PM CDTSpecial Weather StatementOHXWilliamson29 min
May 31, 7:41 PM CDTSpecial Weather StatementOHXDavidson34 min
May 31, 7:59 PM CDTSpecial Weather StatementOHXCheatham61 min
May 31, 8:01 PM CDTSpecial Weather StatementOHXCheatham29 min
May 31, 8:08 PM CDTSpecial Weather StatementOHXWilliamson37 min
May 31, 8:35 PM CDTSpecial Weather StatementOHXRobertson25 min
May 31, 8:42 PM CDTSpecial Weather StatementOHXTrousdale33 min
May 31, 8:49 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson26 min
May 31, 9:05 PM CDTSpecial Weather StatementOHXSumner10 min
May 31, 9:15 PM CDTSpecial Weather StatementOHXJackson30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.